MAUDE Adverse Event Report: PENUMBRA, INC. NEURON 6F SELECT CATHETER; DQY

PENUMBRA, INC. NEURON 6F SELECT CATHETER; DQY
Catalog Number PNS6F125BER
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 12/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
During preparation for a medical procedure, the physician experienced resistance while attempting to insert a neuron 6f select catheter (6f select) into a neuron max 6f 088 long sheath (neuron max) on the back table; therefore, it was removed.It was reported that the 6f select did not fit into the neuron max.It was also reported that the physician also had difficulty advancing the neuron max through an 8f sheath.The procedure was completed using a new 6f select, the same neuron max and same 8f sheath.
 
Additional Manufacturer Narrative
There was no visible damage to the returned neuron select catheter 6f (6f select).However, while attempting to insert a 0.040¿ stainless steel mandrel into the hub 6f select to measure the outer diameter (od) using a ring gauge.The stainless steel mandrel could only be advanced about 5.0 cm into the hub before resistance was met and the mandrel could not be advanced any further.Then the mandrel was attempted to be advanced through the distal tip of the 6f select to attempt to push whatever substance out of the lumen of the 6f select.However, the substance inside the 6f select was unable to be pushed out and the mandrel got stuck inside the 6f select.The distal tip of the 6f select was damaged by the penumbra investigator in an attempt to remove the stainless steel mandrel and the outer diameter of the 6f select could not be measured using a ring gauge.Conclusions: evaluation of the returned devices revealed that the 6f select has some unknown substance inside the lumen.While attempting to advance a stainless steel mandrel through the hub of the 6f select, the mandrel was only able to be advanced approximately 5.0 cm.The mandrel was then attempted to be advanced through the distal tip of the returned 6f select; however, the stainless steel mandrel got stuck inside the 6f select.The distal tip of the 6f select was damaged by the penumbra investigator while attempting to remove the stuck stainless steel mandrel and the od of the 6f select could not be measured.The 6f select could not be functionally tested for the reported issue.Evaluation of the returned neuron max revealed that the sheath was kinked.This type of damage was likely incidental and may have occurred while packaging the device for return to penumbra.The neuron max could not be functionally tested for the reported issue.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 3005168196-2018-00501.

Brand Name
NEURON 6F SELECT CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7175896
Report Number3005168196-2018-00083
Device Sequence Number1863978
Product Code DQY
UDI-Device Identifier00814548012094
UDI-Public00814548012094
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/25/2020
Device Catalogue NumberPNS6F125BER
Device Lot NumberF77872
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2018
Initial Date Received by Manufacturer 12/10/2017
Supplement Date Received by Manufacturer03/02/2018
Initial Report FDA Received Date01/09/2018
Supplement Report FDA Received Date03/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1